Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

A Lower Bound for the Maximum of a Polynomial in the Unit Disc

  • 6 Accesses


In this paper we show that the maximum of a polynomial P ∈ ℂ[z] of degree d ≥ 2 in the unit disc can be bounded below by the sum of moduli of its two coefficients, say, for zs and zt under certain assumption on the pair s < t. We also show that this assumption on s, t cannot be removed or weakened and give several examples showing when this lower bound is (or is not) attained.

This is a preview of subscription content, log in to check access.


  1. [1]

    R. Aron, B. Beauzamy and P. Enflo, Polynomials in many variables: real vs. complex norms, J. Approx. Theory, 74 (1993), 181–198.

  2. [2]

    R. Aron and M. Klimek, Supremum norms for quadratic polynomials, Arch. Math. (Basel), 76 (2001), 73–80.

  3. [3]

    Contests in Higher Mathematics, Mikl´os Schweitzer Competitions 1962-1991, G. J. Székely, Ed., Problem Books in Mathematics, Springer-Verlag (New York, 1996).

  4. [4]

    Ph. Glesser, M. Mignotte and M. Petković, Each univariate complex polynomial has a ‘big’ factor, Proc. Roy. Soc. Edinburgh Sect. A, 124 (1994), 71–76.

  5. [5]

    P. Jiménez-Rodríguez, G. A. Muñoz-Fernández, D. Pellegrino and J. B. Seoane-Sepúlveda, Bernstein-Markov type inequalities and other interesting estimates for polynomials on circle sectors, Math. Inequal. Appl., 20 (2017), 285–300.

  6. [6]

    S. G. Kim, Exposed 2-homogeneous polynomials on the two-dimensional real predual of Lorentz sequence space, Mediterr. J. Math., 13 (2016), 2827–2839.

  7. [7]

    S. V. Konyagin and V. F. Lev, On the maximum value of polynomials with given degree and number of roots, Chebyshevskiĭ Sb., 3 (2002), 165–170.

  8. [8]

    M. Mignotte and Ph. Glesser, On the smallest divisor of a polynomial, J. Symbolic Comput., 17 (1994), 277–282.

  9. [9]

    G. A. Muñoz-Fernández, D. Pelegrino, J. B. Seoane-Sepúlveda and A. Weber, Supre-mum norms for 2-homogeneous polynomials on circle sectors, J. Convex Anal., 21 (2014), 745–764.

  10. [10]

    G. A. Muñoz-Fernández and J. B. Seoane-Sepúlveda, Geometry of Banach spaces of trinomials, J. Math. Anal. Appl., 340 (2008), 1069–1087.

  11. [11]

    S. Neuwirth, The maximum modulus of a trigonometric trinomial, J. Anal. Math., 104 (2008), 371–396.

  12. [12]

    The maximum of a polynomial on the unit circle, Question 64099 at mathoverflow, https://mathoverflow.net/questions/64099.

  13. [13]

    C. Visser, A simple proof of certain inequalities concerning polynomials, Nederl. Akad. Wetensch., Proc., 48 (1945), 276–281.

Download references


I thank the referee for pointing out the reference [13].

Author information

Correspondence to A. Dubickas.

Additional information

This research was supported by the European Social Fund according to the activity ‘Improvement of researchers qualification by implementing world-class R&D projects of Measure No. 09.3.3-LMT-K-712-01-0037.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Dubickas, A. A Lower Bound for the Maximum of a Polynomial in the Unit Disc. Anal Math 46, 67–76 (2020). https://doi.org/10.1007/s10476-020-0017-y

Download citation

Key words and phrases

  • complex polynomial
  • maximum in the unit disc
  • inequality between norms

Mathematics Subject Classification

  • 12D99
  • 12E05